The following describes a basic approach to common problems you will be asked to assess on the inpatient floors. The information contained here should never be used as a “cookbook” and should not substitute for clinical judgment or discussion with your resident and attending.
Altered Mental Status
Get vitals, see patient, compare to baseline (review signout). If new AMS, send basic labs, ECG.
Differential dx depends on patient history/clinical picture:
- Change in neuro exam --> CVA? (call stroke code; stat HCT without contrast)
- ESRD --> uremic? (need HD)
- Cirrhosis --> hepatic encephalopathy? (start or increase lactulose)
- COPD --> hypercapnea? (trial bipap if not too altered, but would low threshold to intubate)
- Recent meds? Opiates (give narcan if depressed RR or retaining CO2)
- Infection? Pan-culture, ICU venous panel, CXR, low threshold to start appropriate antibiotics (usually broad spectrum in hospitalized patients)
- Get all vital signs. Assess characteristics of pain. Examine. Get ECG and review it with your resident.
- Obtain cardiac enzymes (troponin, CKMB) if higher clinical suspicion for MI or ECG changes. talk to senior resident
- Don’t forget other causes of CP other than ACS: pericarditis, PE, PNA, ptx, GERD, esophageal spasm, MSK pain.
- Get all vital signs. Ask RN to save emesis or stool – check for melena or bright red blood. Examine patient. If unstable, escalate care (RRT, GI bleed consult).
- Melena or coffee ground emesis likely UGIB
- BRBPR likely LGIB or brisk UGIB (will be unstable if upper)
- Labs: stat CBC, coags, Type and Screen, and all basic labs if unstable including ICU venous panel
- Tx: make NPO, hold all anticoagulants, IV PPI, labs, GI consult; if possible varices start octreotide gtt and Ceftriaxone
Goal is to differentiate between HTN emergency and HTN urgency. Also see this printable algorithm.
HTN emergency: BP >180/110 with signs of end organ damage (encephalopathy, ICH, CVA, MI, angina, pulmonary edema, aortic dissection, AKI, dec UOP)
- Lower the BP: goal MAP <25% decrease in 2 hours with IV drip agents (do not drop >25% due to risk for CVA)
- If AMS or change in neuro exam: stat HCT (r/o bleed), nicardipine ggt
- CP/SOB: CXR, trop, EKG: nitroglycerin ggt
- Caution with IV pushes (labetalol IVP, hydralazine IVP): can drop BP too quickly
- Drips require upgrade to stepdown/ICU level care
HTN urgency: BP >180/100 without end organ damage
- Lower the BP: PO antiHTNs (DO NOT use IV meds); look at pt’s med list; if due for meds, give meds early; if not on max dose of med then increase dose
Adverse effects of different PO antihypertensive medications: all can cause hypotension
- Beta blockers = bradycardia (do not give if bradycardic)
- ACEi/ARB = AKI, hyperkalemia (do not give in AKI or if K elevated)
- Hydralazine = reflex tachycardia
Always go see the patient: check VS trend. Is this low BP much different than baseline BPs? Does pt have AMS? Does an RRT need to be called?
- Check meds: did pt just get BP meds?
- Evaluation of Shock
- Escalate care (RRT)
- Vasopressors (dopamine peripheral pending central access --> levophed, phenyl, vaso)
- Find out the cause: frequent urination? Pain? And treat underlying cause.
- Try to redirect, not everyone needs medications.
- If still unable to sleep, consider trazodone 25-50mg (do not use if prolonged QTc)
- Avoid benzodiazepines, Benadryl, Ambien (particularly in elderly). If must give ambien, would not exceed 5mg.
- In severe neutropenia (neutropenia is ANC <1500, severe is <500), patients are at high risk for line/port infections, GI (C diff, typhlitis), meningitis, UTI/pyelo, pneumonia
- Pan-culture, get basic labs, and immediately start Cefepime 2g Q8h; add vancomycin if port/line, pneumonia, mucositis, cellulitis, hemodynamically unstable.
See the Opioid Guide for a full primer!
- Avoid morphine, NSAIDs in renal dysfunction; lower dose of all opiates in cirrhotics
- Avoid stacking doses: IV narcotics take 10-15 minutes to work; PO narcotics take 30-40 minutes to work
CKD in Adults
- Goal O2 saturation >92% in most patients; for COPD goal 88-92% check for a good waveform on monitor
- Workup: CXR, ICU arterial panel
- Up-titration of oxygen in hypoxemia: NC (can go up to 4L) --> facemask (can deliver 6-12L O2, 28-50% FiO2) or NRB (10-15L, 60-100% FiO2) HFNC --> if pure hypoxia (no hypercarbia on gas), then should be intubated, as NIPPV will not provide significant benefit
- Determine acuity: check baseline pCO2 as well as pt’s pH and HCO3. If normal pH and elevated bicarb, then hypercapnea is likely chronic.
- If worsening, trial BiPAP if no contraindications. Trend pCO2 on serial gases.
- If pCO2 does not improve, then pt likely requires intubation (see below).
NIPPV (BiPAP, CPAP)
- Indications: hypercapnea with COPD, cardiogenic pulmonary edema, moderate to severe dyspnea with increased WOB
- How to use: set PEEP and PSV. In most pts can start at 10/5 vs. 12/5; may need more for pts with h/o poor ventilation
- Contraindications: severe AMS, vomiting, copious secretions, inability to protect airway, HD instability, severe UGIB, poor mask fit
- Monitoring: trend PCO2s to ensure respiratory acidosis improving
Indications to Intubate
Ask yourself 4 questions:
- Failure of airway maintenance or protection? (AMS, inability to clear secretions)
- Failure of of oxygenation? (Remains hypoxic after brief trial of BIPAP)
- Failure of ventilation? (pCO2 did not improve with BIPAP)
- Is there an anticipated need for intubation? (Increased work of breathing)
Preparation for Intubation
- RRT and page anesthesia
- Set up at bedside ambu-bag (bag and valve), yankauer for suction, intubation tray, IV NS bolus (can start); place patient on monitor, ensure * IV access
- Sedation: have RN draw up 2 of versed and 2 of dilaudid (don’t give any, just have it ready)
- Information to provide anesthesia: most recent K, blood pressure, LV or RV dysfunction? h/o difficult intubations? C spine injuries?
- Always order a chest X-ray (CXR portable) after intubation so tube placement can be confirmed
Get all other VS over the phone. Go see patient. Obtain ECG. RRT to escalate care if necessary
- Determine the underlying cause
- Sinus tachycardia is always secondary to another process
- metoprolol 5 IV (or diltiazem 10mg IV if no CHF) if BP stable
- amiodarone (bolus then gtt) if new afib and no concern for LA clot; if unstable, synchronized cardioversion
- SVT: vagal maneuvers, carotid massage (avoid in elderly or CVA)
- adenosine IVP 6, 12, 12 (warn of chest discomfort); if unstable, synchronized cardioversion
- Vtach: CCU should be called; always ask for help
- Monomorphic VT: if stable, amiodarone 150mg bolus; if unstable then synchronized cardioversion
- Polymorphic VT: load with Magnesium (torsades)
- Once stable, check basic labs including Mag and K (replete lytes). If new afib/flutter (blood cultures, trop, TTE, CXR; TSH but unlikely to be helpful in acute illness)